MAUDE Adverse Event Report: K2M, INC. PLATE, 2 LEVEL; SIZE 42 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

K2M, INC. PLATE, 2 LEVEL; SIZE 42 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number AA01-42F42V
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Pain (1994)
Date of Event 10/16/2019
Type of Reportable Event Serious Injury
Event or Problem Description
A physician reported that a patient underwent revision surgery to address two fractured ozark screws at c5 and a two-level ozark plate with a fractured securing mechanism.This report captures the two-level ozark plate.
 
Additional Manufacturer Narrative
Visual inspection: the device was inspected, and it was observed that one of the lateral dual screw covers had fractured immediately inferior to the hexalobe feature.Analysis of the plate suggests that the subject screw cover was not overturned as there were no deformities observed on the stops.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.The ozark guide and view surgical technique was reviewed and the following relevant information was identified: it is the physician's responsibility to adequately instruct the patient that postoperative care and the patient's ability and willingness to follow instructions are two of the most important aspects of successful healing.Internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Loads produced by load bearing and activity levels will impact the longevity of the implant.Metallic implants can loosen, fracture, corrode, migrate, cause pain, or stress shield bone even after a bone has healed.If an implant remains implanted after complete healing, it can actually increase the risk of refracture in an active individual.The surgeon should weigh the risks versus benefits when deciding whether to remove the implant.Implant removal should be followed by adequate postoperative management to avoid refracture.Periodic x-rays for at least the first year postoperatively are recommended for close comparison with postoperative conditions to detect any evidence of changes in position, nonunion, loosening, and bending or cracking of components.With evidence of these conditions, patients should be closely observed, the possibilities of further deterioration evaluated, and the benefits of reduced activity and/or early revision considered.As the incident occurred approximately four months after the index surgery, it is possible that non-union contributed to the failure.Non-union could allow for continued dynamic motion within the construct, eventually causing the screw cover to fracture.It is possible that the screw cover breakage allowed the screws to migrate out of the plate and ultimately fracture under normal load bearing.
 
Event or Problem Description

Brand Name
PLATE, 2 LEVEL; SIZE 42 MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key9915921
Report Number3004774118-2020-00063
Device Sequence Number690404
Product Code KWQ
UDI-Device Identifier10888857401617
UDI-Public10888857401617
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K172104
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAA01-42F42V
Device Catalogue NumberAA01-42F42V
Device Lot NumberHVGR
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/25/2020
Initial Date Received by Manufacturer 10/16/2019
Supplement Date Received by Manufacturer04/21/2020
Initial Report FDA Received Date04/02/2020
Supplement Report FDA Received Date05/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;